Kansas, 2020

Hail and Damaging Winds in Kansas, July 29, 2020

July 29, 2020 · NWS DDC · 17 events in 6 counties and zones

Early initiation of thunderstorms across northwest zones occurred and pushed southeast ,initially as supercells before becoming linear further downstream under northwest flow aloft. Large hail was the initial threat with damaging winds for the later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Early initiation of thunderstorms across northwest zones occurred and pushed southeast ,initially as supercells before becoming linear further downstream under northwest flow aloft. Large hail was the initial threat with damaging winds for the later. It was a weakly capped environment with ample instability in terms of high CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 29, 2:43 PM CST, 47 minutes earlier.

Area forecast discussion, Jul 29, 2:43 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
343 PM CDT Wed Jul 29 2020

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM CDT Wed Jul 29 2020

The leading edge of a robust upper level disturbance by mid
summer standards was approaching the high plains this afternoon,
along with an associated cold front. Convection was already
developing across eastern Colorado by mid afternoon. Given the
abundant moisture and increasing bulk shear, we expect discrete
t-storms to develop just west of our area and then move into
western Kansas. Large hail can be expected with these storms. A
little later in the evening, the storms will evolve into a line
with damaging winds, heavy rains and small hail. There is some
uncertainty in how far southwest the organized storm line will
build and the best chance for a quick half inch or more of rain
is from Dodge City north to Dighton and eastward to Larned and
Hays. By late evening, the storm cluster will likely progress into
south central Kansas including Pratt, Stafford and Medicine
Lodge. The main shortwave trough axis will pass across western
Kansas Thursday night. Ahead of this, additional clusters of
showers and thunderstorms are expected. The lower levels will
likely not be nearly as unstable by this time so that the chance
for severe storms is low. Highs Thursday will be held down into
the upper 70s in central Kansas, with warmer mid 80s along the
Oklahoma state line.

.LONG TERM...(Thursday night through Wednesday)
Issued at 311 PM CDT Wed Jul 29 2020

Every time this summer that the models have been advertising an
extended period of dry and hot weather out in the day 7 to 10
period it hasn't panned out. The upper level ridge is staying
south or west of our area and it looks like this will be the case
out through the first week of August. The ECMWF, which has been
far too dry this summer, is showing multiple opportunities for
shower and t-storm activity from Sunday through Thursday although
it still doesn't look like an overly wet pattern. The mid to high
level flow will start out north-northwesterly Sunday, with weak
embedded disturbances in the flow and sufficient moisture for
precipitation along a mid level baroclinic zone. Given all the
rain we have had in July (over 7" and counting in Dodge City) and
much of our area having 150 to 300% of normal rainfall,
evapotranspiration processes will work to enhance the low level
moisture. Temperatures will struggle to get very hot during this
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1237 PM CDT Wed Jul 29 2020

A strong upper level disturbance will approach this evening. A
line of storms will sweep across the TAF sites between 00 and 04
UTC. Northwest winds gusting as high as 50 kts along with small
hail are possible as the line passes. Outside of thunderstorms,
VFR conditions can be expected along with light winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  82  62  80 /  80  60  60  10
GCK  63  81  60  80 /  80  50  50  10
EHA  64  86  61  83 /  30  20  40  10
LBL  64  86  61  83 /  30  20  50  10
HYS  65  79  62  80 /  90  70  60  10
P28  68  85  64  81 /  70  60  60  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Jul 29, 2:12 AM CST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Wed Jul 29 2020

KSZ030-031-043>046-061>066-074>081-084>090-300815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Wed Jul 29 2020 /212 AM MDT Wed Jul 29 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon through this evening. The strongest storms will be
capable of producing up to quarter size hail and gusty winds up to
60 mph. Isolated tornadoes cannot be ruled out. Heavy rainfall
will also be possible with the strongest storms, increasing the
potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible early
Thursday morning with gusty winds up to 60 mph the main hazard.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 4 PM CDT.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 29, 3:00 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
400 PM CDT Wed Jul 29 2020

KSZ043-292145-
Scott KS-
400 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 445
PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Scott State Lake, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City and Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3870 10075 3868 10071 3848 10083 3847 10104
      3858 10113 3870 10113
TIME...MOT...LOC 2100Z 307DEG 18KT 3876 10110

UMSCHEID

The radar

The Goodland radar (KGLD), 95 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Scott

When
July 29, 3:30 PM CST
Where
Scott County, 8.12 mi W of Scott State Park
Measured
0.75 in hail
Reported by
Public
Coordinates
38.670, -101.070

Hail, Scott

When
July 29, 3:45 PM CST
Where
Scott County, 6.51 mi W of Scott State Park
Measured
0.75 in hail
Reported by
Public
Coordinates
38.690, -101.040

Hail, Scott

When
July 29, 4:30 PM CST
Where
Scott County, 4.33 mi E of Modoc
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.480, -101.000

Hail, Scott

When
July 29, 5:12 PM CST
Where
Scott County, 7.77 mi SSW of Shallow Water
Measured
0.88 in hail
Reported by
Public
Coordinates
38.270, -100.950

Thunderstorm Wind, Finney

When
July 29, 5:20 PM CST
Where
Finney County, 5.08 mi WNW of Tennis
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
38.190, -101.010

There was widespread crop damage from the high wind.

Hail, Finney

When
July 29, 5:39 PM CST
Where
Finney County, 3.52 mi SE of Tennis
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
38.130, -100.880

Thunderstorm Wind, Finney

When
July 29, 5:45 PM CST
Where
Finney County, 2.97 mi NNE of Plymell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.840, -100.850

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Finney

When
July 29, 5:50 PM CST
Where
Finney County, 5.55 mi N of (Gck)garden City Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
38.010, -100.720

A large tree was blown down by the high wind.

Thunderstorm Wind, Finney

When
July 29, 5:58 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

Thunderstorm Wind, Finney

When
July 29, 6:10 PM CST
Where
Finney County, 0.55 mi W of Pierceville
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
37.880, -100.680

A large cottonwood tree was blown down by the high wind.

Thunderstorm Wind, Ellis

When
July 29, 6:23 PM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

Thunderstorm Wind, Ford

When
July 29, 6:46 PM CST
Where
Ford County, 13.23 mi W of Bloom
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
37.500, -100.140

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Meade

When
July 29, 6:50 PM CST
Where
Meade County, 7.25 mi NNE of Fowler Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
37.480, -100.140

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Hamilton

When
July 29, 9:50 PM MST
Where
Hamilton County, 0.54 mi W of Coolidge
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.030, -102.010

Thunderstorm Wind, Hamilton

When
July 29, 9:55 PM MST
Where
Hamilton County, 1.38 mi N of Syracuse
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.000, -101.750

Thunderstorm Wind, Hamilton

When
July 29, 10:05 PM MST
Where
Hamilton County, 0.54 mi W of Coolidge
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.030, -102.010

Thunderstorm Wind, Hamilton

When
July 29, 10:08 PM MST
Where
Hamilton County, Syracuse
Measured
56 kt (64 mph) measured gust
Reported by
Social Media
Coordinates
37.980, -101.750

Measured on a home weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913947, 913948, 913949, 913950, 913952, 913951, 913957, 913954, 913958, 913955, 913959, 913960, 913962, 913963, 913964, 913967, 913968.